IVIG

I've been getting IVIG every four weeks since September '16. Since the start on this year I've had one infection after another (upper respitory and sinus) or perhaps it's just one long one that fades then comes back. I've been given two different antibiotics, steroids, mucinex, codine, two different inhalers taken together and a few other things I can't remember. My questions are how well does IVIG work for others and does changing brands ever improve effectiveness?

John

9 Replies

oldestnewest
  • I've posted my IVIG experiences here: healthunlocked.com/cllsuppo...

    It has protected me from contracting the flu from a fit family member who was very ill for a week and off work for two weeks.

  • Hi John,

    Sorry to hear your IVIG infusions are not working as well as you would like. My personal experience of IVIG treatment has been good overall but it started a bit rocky at first. A few years ago I was getting all types of infections like eye, nose, chest, and sinus. I was started on a brand of IVIG treatment called Octagam, initially once a month for six months. After only two of the six sessions I was free of all infections for the first time in months, plus there were no side effects. I was taken off the treatment after the sixth month but after only a few months the infections came back again. I was put back on the same brand and I am currently on IVIG infusions every six weeks now and have had no more infections since. I did get hit by the horrible flu type virus that had been doing the rounds over this Christmas but then I think everybody else did so not too concerned about that. Different folk appear to have different responses to this treatment, some folk only need a boost with IVIG treatment to “kick-start” their immune system, whilst others like myself lose the effects of the treatment after a few months and need multiple top ups. Maybe your treatment is taking a little longer to kick-in? I cannot comment on other brands of treatment having only experienced Octagam.

    Best wishes and I do hope your treatment proves move successful in the future.

    Kevin – Essex, UK

  • Have you been tested for fungi involvement? Not uncommon in CLL but rarer in the general population.

    IVIG, is primarily a bacteria fighter, however it can do a bit of work of depleted IgA the mucosal protector and IgM the infection first responders,

    However with low mucosal IgA, bacterial infections in the repiratory system and gut can leave you open to secondary chronic fungal infections... so too for the digestive track... testing is important.

    IVIG brands vary as to side effects primarily although manufacturing methods vary. You might consider the newer subcutanious weekly treatments, which are self administered, and even out the peaks and valleys of monthly IVIG. Most CLL patients are reporting excellent results with this approach.

    ~chris

  • My WBC count has run about 20K for 8 years, no treatment and I've had a rather normal life. It seemed that I had more colds than most people. Last winter I had a lingering case of bronchitis, took antibiotics and felt ok for a couple of weeks. Then I came down with a bad case of pneumonia that put me in the hospital for 4 days. Because CLL lowers one's resistance to upper respiratory infections, my doctor recommended treatment for CLL, so I visited the cancer clinic. They recommended IVIG infusions once a month, which I started in September 2016. In late October I had a head cold which was milder than most. Then in January I had a nasty head cold. So I'm not sure how effective the infusions have been.

    Then, 10 days after my last IVIG on Feb. 1, I developed a rash which quickly spread from my torso, went down my arms and legs and caused my face and neck to look like they had been severely sunburned. I was away from home that week, and the local clinic prescribed a 5 day decreasing dose of prednisone. It didn't seem to help. Using Gold Bond anti-itch cream brought a little temporary relief.

    When I got home, my dermatologist gave me a summary sheet that documented cases of IVIG giving some patients a rash 10 days afterwards. That fit, and nothing else seemed to be a cause. He put me on triamcinolone cream and ointment, applied liberally all over. That brought relief and the rash began to slowly fade a bit. As healing started, itching did too. I used the triamcinolone for 2 weeks as advised. When I quit, the rash has become worse. Another visit to the dermatologist this week, and I was told to avoid topical creams of any kind and was prescribed a longer treatment of prednisone: 40 mg a day for a week, then 30mg for a week, then 20mg. At 5 weeks into this rash, it's still bad. My wife and I have been trying several things to ease the irritation and itching. Aloe extract seems to help a bit, and organic coconut oil at least brings some relief to dry itchy skin. So I'm disregarding the doctor's advise to avoid topicals, but trying to use safe natural products while avoiding petro-chemicals and such.

    About a week ago a naturopath doctor put me on some herbal detox supplements. He's pretty sure that there must be chemicals in the IVIG that overloaded my immune system which caused the reaction. I'll have to see if these supps help.

    Early on I took a few oatmeal baths and a couple of epsom salt baths. When I didn't see immediate results, I quit. But tonight I decided to try the epsom salt bath again. Will also try oatmeal. Sure looking forward to this thing clearing up!

    I appreciate other people's advice. Best to you all!

  • Ask for a change in IVIG supplier as those of us experiencing reactions to IVIG find that this resolves the problem. You might also want to ask whether premeds (e.g. Benadryl) might prevent this recurring if you can't easily change suppliers - much easier than struggling to resolve it after the fact.

    Good to hear your CLL appears stable based on your blood counts. I've separately replied to your post of today with some other suggestions on how to live better with your CLL.

    Neil

  • My wife has follicular lymphoma. She is in a CAR-T NIH clinical trial and in complete remission for 12 months and counting. Unfortunately a CAR-T side effect is that it depletes your good B-cells as well as you cancerous B-cells. Often CAR-T patients require IVIG infusions for the rest of their lives. Her NIH CAR-T clinical trial protocol calls for an IVIG infusion when her IgG falls below 400. So far she has had 3 IVIG infusions, or about one infusion every 4 months. Her IVIG is Gamunex-C. She has not had any infections on IVIG Gamunex-C.

  • Hi John, I have just had my 3rd IVIG infusion (Privigan) , which I have every 4 weeks. My first infusion was great and I lost the cough that I had been suffering from, but now I too have the side effects that you are experiencing. My cough is horrendous and so much mucous production in my nose it is just horrible. I also have gritty eyes, which are really uncomfortable. Will see if a brand change is in order, which has been suggested. Good luck. A

  • I'm in the UK and have been on IVIG since last September every 3 weeks. I suppose the reason for me starting was I was having too many chest infections (25+ since Oct 15) and subsequently this led to my having Bronchiectasis. Whilst that is going on my WBC is going up and my platelets are coming down. The difference it's made for me is less chest infections through this winter. Along with IVIG I take antibiotics every Mon, Wed and Fri and will continue to do so until the better weather arrives in the UK. I have had no side effects to the IVIG, which is good. My last Blood test (15/3) results were Hemoglobin 136 WBC 59 Platelets 85.

  • Have you seen a good ENT about the sinus infections? My IgG was @250 when I was diagnosed (2003) and I was living from infection to infection. In my case my sinuses would block, rather than drain and the sinus infections simply never cleared up. Sinus surgery, in addition to IVIG infusions, made a big difference for me. I don't know that changing brands would change effectiveness - I have received several brands over the years. I do know that it can make a difference if you react to a particular brand. Until about a year and a half ago I was getting monthly infusions. My IgG would start a downward slide fairly quickly. Recently I have been doing well on every other month infusions - my IgG doesn't fall as far or as fast.

You may also like...